Canadian Journal of Anaesthesia

, 36:460

Meperidine to control shivering associated with platelet transfusion reaction

Authors

  • Mark Friedlander
    • Department of Anaesthesia, Intensive Care Unit, St. Michael’s HospitalUniversity of Toronto
  • William H. Noble
    • Department of Anaesthesia, Intensive Care Unit, St. Michael’s HospitalUniversity of Toronto
Clinical Reports

DOI: 10.1007/BF03005348

Cite this article as:
Friedlander, M. & Noble, W.H. Can J Anaesth (1989) 36: 460. doi:10.1007/BF03005348

Abstract

Shivering may be part of a febrile non-haemolytic reaction to blood product transfusion. Shivering can increase oxygen consumption up to 500 per cent which may be detrimental to patients with decreased myocardial reserve. A case is presented of a reaction to platelet transfusion characterized by shivering, tachycardia and hypertension in a patient with a recent myocardial infarction in whom the metabolic andhaemodynamic effects were considered to be potentially disastrous. Intravenous injection of meperidine was rapidly effective in treating these changes.

Key words

transfusion: reaction, plateletcomplications: myocardial infarction, shivering

Résumé

Le frisson peut être le signe d’ une réaction non-hémolytique à la transfusion de dérivés sanguins. Il peut augmenter la consommation d’ oxygène par un facteur de cinq, exercice coûteux pour un coeur aux réserves limitées. Peu après un infarctus du myocarde, un de nos patients a reçu une transfusion de concentrés plaquettaires et il développa rapidement des tremblements avec tachycardie et hypertension dont les conséquences métaboliques et hémodynamiques nous faisaient craindre le pire. Pour traiter cette complication, l’injection intraveineuse de mépéridine savéra rapidement efficace.

Download to read the full article text

Copyright information

© Canadian Anesthesiologists 1989